MAUDE Adverse Event Report: ETHICON INC. SURGICEL NU-KNIT 6INX9IN(15.2CMX22.9CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL NU-KNIT 6INX9IN(15.2CMX22.9CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Model Number 1946
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 11/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the name of index surgical procedure? please clarify how many units of surgicel were used during this event? what were the diagnosis and indication for the index surgical procedure? please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Was there any intraoperative concurrent use of other products? what is the lot number? what was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? where was the surgicel used (on what tissue)? how much surgicel was used during the procedure? was the excess irrigated and removed? what were current symptoms following the index surgical procedure? onset date? has any surgical or medical intervention been performed? was there an alleged deficiency of the surgicel that contributed to the patient¿s/events post-operative drainage? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2020 and absorbable hemostat was used.Immediately after surgery, it was confirmed that a coffee-like drainage was coming out from the drain placed just under the anastomotic site.Anastomotic leakage was suspected, and re-pneumoperitoneum was performed to confirm the anastomotic site.An endoscopy was additionally performed and a transanal drain was placed without a prophylactic colostomy, and the operation was completed.For hemostasis, the absorbable hemostat was cut into 2 cm squares and they were placed near the anastomotic site, and within a 5 cm area, 5 ~ 6 sheets were placed on top of each other (superimposed on sites where hemostasis could not be confirmed).After hemostasis was achieved, the absorbable hemostat was left in place without removal.The surgeon knew of the possibility that the drainage fluid from the drain may be discolored due to the material balance.The surgeon commented that although there were no signs such as odor from the drainage, the color was deep enough to suspect anastomotic leakage.Additional information was requested.On (b)(6) 2020, the patient was discharged from the hospital as planned.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 2/24/2021.Additional information a1.Additional information was requested, and the following was obtained: 1.What is the name of index surgical procedure? no further information is available.2.Please clarify how many units of surgicel were used during this event? 1 unit.3.What were the diagnosis and indication for the index surgical procedure? no further information is available.4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.No further information is available.5.Was there any intraoperative concurrent use of other products? no further information is available.6.What is the lot number? no further information is available.7.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? for hemostasis.8.Where was the surgicel used (on what tissue)? the surgicel nu-knit cut into 2 cm squares (product code: 1946) were placed near the anastomotic site, and within a 5 cm area, 5 ~ 6 sheets were placed on top of each other.9.How much surgicel was used during the procedure? the surgicel nu-knit cut into 2 cm squares (product code: 1946) were placed near the anastomotic site, and within a 5 cm area, 5 ~ 6 sheets were placed on top of each other.10.Was the excess irrigated and removed? after hemostasis was achieved, the surgicel nu-knit was left in place without removal.11.What were current symptoms following the index surgical procedure? onset date? the postoperative course was uneventful, and the patient was discharged on the original scheduled date.12.Has any surgical or medical intervention been performed? re-pneumoperitoneum was performed to confirm the anastomotic site.Endoscopy was additionally performed.A transanal drain was placed without a prophylactic colostomy, and the operation was completed.13.Was there an alleged deficiency of the surgicel that contributed to the patient¿s/events post-operative drainage? no further information is available.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL NU-KNIT 6INX9IN(15.2CMX22.9CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key11174582
Report Number2210968-2021-00358
Device Sequence Number2551579
Product Code LMG
UDI-Device Identifier10705031002999
UDI-Public10705031002999
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1946
Device Catalogue Number1946
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2021
Supplement Date Received by Manufacturer02/01/2021
Initial Report FDA Received Date01/14/2021
Supplement Report FDA Received Date02/24/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient Weight50